Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 23, 2014, 7:43 PM MDT for Granite County, Powell County, Montana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2014, 7:43 PM MDT (01:43 UTC)
- Expired
- Jul 23, 2014, 8:12 PM MDT
- In force
- 29 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:54 PM MDT | TSTM WND DMG | 4 W Hall, MT | SEVERAL 6 INCH DIAMETER LIMBS BLOWN DOWN FROM A TALL AND VERY STURDY TREE IN THE LOCATION OF THE INFLOW OF A HOOK ECHO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 4:09 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2874 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
504 WUUS55 KMSO 240143 SVRMSO MTC039-077-240230- /O.NEW.KMSO.SV.W.0003.140724T0143Z-140724T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 743 PM MDT WED JUL 23 2014 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA... NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA... * UNTIL 830 PM MDT. * AT 736 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR DRUMMOND...AND WAS MOVING NORTHEAST AT 80 MPH. * LOCATIONS IMPACTED INCLUDE...BEARMOUTH...DRUMMOND...HALL...NEW CHICAGO AND EDS GULCH IN DRUMMOND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4685 11327 4666 11289 4644 11346 4659 11361 TIME...MOT...LOC 0144Z 234DEG 70KT 4673 11306 $$
2 follow-up statements
241 WWUS55 KMSO 240149 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 749 PM MDT WED JUL 23 2014 MTC039-077-240230- /O.CON.KMSO.SV.W.0003.000000T0000Z-140724T0230Z/ POWELL MT-GRANITE MT- 749 PM MDT WED JUL 23 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR NORTHEASTERN GRANITE AND CENTRAL POWELL COUNTIES... * AT 742 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR EDS GULCH IN DRUMMOND...OR ABOUT NEAR DRUMMOND...AND WAS MOVING NORTHEAST AT 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4647 11341 4662 11356 4685 11326 4666 11290 TIME...MOT...LOC 0149Z 234DEG 70KT 4677 11293 $$
782 WWUS55 KMSO 240212 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 812 PM MDT WED JUL 23 2014 MTC039-077-240222- /O.CAN.KMSO.SV.W.0003.000000T0000Z-140724T0230Z/ POWELL MT-GRANITE MT- 812 PM MDT WED JUL 23 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE AND CENTRAL POWELL COUNTIES IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4647 11341 4662 11356 4685 11326 4666 11290 TIME...MOT...LOC 0212Z 234DEG 70KT 4702 11238 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:08 PM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 3:08 PM MDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Missoula MT 308 PM MDT Wed Jul 23 2014 .DISCUSSION... Complicated forecast picture next 24 hours for the Northern Rockies with several threats on the horizon. The first threat is convection late this afternoon and into the overnight hours. While the atmosphere is currently favorable for thunderstorm development, a mid-level cap has prevented anything thus far this afternoon. It appears we will break that cap soon, and thunderstorms are expected to generate across a good portion of Southwest Montana. Meanwhile, the potent upper-level support and associated cold front are still on tap to move into Western Montana by this evening. This should strengthen storms, allowing some to become strong while producing heavy rain, hail, and strong winds. There is still some uncertainty with the timing of the front, but the latest guidance suggests it will reach the Bitterroot and Mission Valleys around 9pm-midnight as it moves eastward. Behind the front, very gusty winds can be expected along with strong showers and thunderstorms. Another concern worth mentioning is flash flood potential over burn scars with cells capable of heavy rain. Windy conditions are expected to persist through Thursday, with the strongest winds over Northwest Montana and especially Glacier NP. This will combine with much cooler temperatures to create raw conditions for the backcountry. Area boaters should expect choppy conditions on Lakes in Western Montana, including Flathead Lake. Cannot rule out a few snowflakes over the peaks of Glacier NP, but nothing more than a dusting at the most. Showers and a few thunderstorms should diminish from south to north during the day. Friday will have a cool start for most locations. The current forecast is near record lows, but still a bit warmer most locations. The temperatures will be sensitive to winds, which may linger a bit longer and keep the temperatures up. Dry weather is on tap for Friday into the weekend with warming temperatures. A ridge of high pressure will build over the Northern Rockies later this week into next week. This ridge will cause temperatures to steadily warm to above normal readings by Sunday, as many locations will be back into the 90s. The models are hinting at some moisture moving into the area by early next week, which might cause some high-based thunderstorms during the afternoon/evening hours. && .AVIATION...Showers and thunderstorms are expected to initiate around by around 23z in North Central Idaho and Western Montana and intensify as they move to the northeast, affecting primarily KBTM but possibly KMSO as well. Meanwhile, an upper-level disturbance and surface cold front will be moving into N Central ID and Western MT from Washington state. This should increase thunderstorm chances at all terminals as the evening progresses and into the overnight hours. Gusty winds will be the main threat, with lightning strikes and hail also possible as well as brief visibility reductions due to rain. After the front passes, winds of 10-20 kts with gusts to 30 kts are possible at KMSO, KGPI, and KBTM into Thursday, with breezy winds though not as strong at KSMN. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jul 23, 6:57 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 657 PM MDT WED JUL 23 2014 MTZ001-002-240145- KOOTENAI/CABINET REGION-WEST GLACIER REGION- 657 PM MDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD AND EASTERN LINCOLN COUNTIES UNTIL 745 PM MDT... AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF LIBBY TO 8 MILES WEST OF WHITEFISH...AND MOVING NORTHEAST AT 45 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OLNEY...RADNOR... STRYKER...TREGO AND FORTINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4885 11498 4857 11436 4818 11478 4834 11533 TIME...MOT...LOC 0057Z 210DEG 39KT 4855 11514 4850 11445
Local storm report, Jul 23, 7:08 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
708 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 1 SSE TROY 48.45N 115.88W
07/23/2014 LINCOLN MT FIRE DEPT/RESCUE
POWERLINES DOWN FROM THUNDERSTORM OUTFLOW
WINDS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jul 23, 7:28 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
728 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 8 NW SKALKAHO PASS 46.32N 113.90W
07/23/2014 E1.00 INCH RAVALLI MT TRAINED SPOTTER
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jul 23, 7:36 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
736 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG 3 WSW TUSCOR 47.88N 115.75W
07/23/2014 SANDERS MT LAW ENFORCEMENT
REPORTS OF TREES DOWN NEAR MARTEN CREEK BAY
AREA.
&&
NWS MISSOULA MT
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:09 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln, Sanders | 36 min |
| Jul 23, 6:43 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 47 min |
| Jul 23, 6:57 PM MDT | Special Weather Statement | MSO | Lincoln | 48 min |
| Jul 23, 7:57 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 36 min |
| Jul 23, 8:02 PM MDT | Special Weather Statement | MSO | 28 min | |
| Jul 23, 8:11 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 23 min |
| Jul 24, 5:25 AM MDT | Wind Advisory | MSO | Flathead, Lake, Lincoln, Sanders | 16 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.